FDA: TAMIFLU MAY BE LINKED TO DEATHS IN JAPAN
Roche's highly sought-after antiviral drug Tamiflu was the subject of nearly
350 adverse event reports, including 12 reported deaths, during a recent 13-month
review period, according to the FDA.
During a review period from March 2004 to April 2005, the FDA received 349 adverse event reports connected to Tamiflu (oseltamivir phosphate), the agency states in briefing documents published recently in advance of today's meeting of the FDA's Pediatric Advisory Committee. The majority of the events, including all of the deaths, occurred in Japan, said the FDA, which based its analysis on a review of its adverse event reporting system (AERS).
The agency noted that the deaths, all of which occurred in children, weren't necessarily caused directly by Tamiflu, as the patients had been diagnosed with influenza prior to beginning therapy with the drug. However, the FDA added that "deaths from influenza are uncommon among both children with and without high-risk conditions."
All of the children died suddenly, several of them in their sleep, according to the briefing documents, which were prepared to help the pediatric drugs panel decide whether Tamiflu should be monitored for pediatric adverse events for another two years.
"Attribution of causality for the reports of sudden death and cardiopulmonary arrest are extremely difficult to interpret because there is limited information leading up to the event," the FDA said.
Since Tamiflu's approval in 1999, an increasing number of deaths potentially linked to the drug have been reported to AERS. According to the FDA's analysis, there was one death reported in the winter of 20002001, two in 20022003, five in 20032004 and four in 20042005. "These numbers may reflect increased worldwide use of the drug since approval," the agency noted.
Roche, in a separate document posted on the FDA's web site, defended Tamiflu, saying, "There is no increase in deaths and neuropsychiatric events in patients on Tamiflu versus influenza patients in general."